Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Pharmaceuticals for depression not effective
Aug 25, 2004

Dear Dr. Horwath:

I was diagnosed with major depressive disorder (recurrent) as well as panic disorder back in 1990. I have been taking 1 mg TID of Klonopin for the panic disorder since 1990 and it has been totally effective. However, I have been through about 12 different antidepressants with anywhere from no relief to at best 40-50% relief. Currently I am taking 40mg of Celexa QD. It helps, but it really is not completely effective in relieving my symptoms (about at the 50% level, the best I have found in 14 years). When I found out I was HIV+ in 1997 I can only assume that this contributed additionally to my already established depression. I am on Sustiva and Combivir and can't help but wonder if the Sustiva ISN'T helping my depression (although it keeps me undetectable and with a strong t-cell count in the low 40% range). I am afraid to change the Sustiva since it is a "one shot" drug as far as my HIV goes, but, if it is adding to my depression I would change it in a heartbeat. Also, the last two professionals I saw (a psychologist and a psychopharmacologist) both stated they believe I have "drug resistant" depression to a fairly high degree. The latter even suggested that I undergo ECT. I'm tired of being unhappy and desperate all of the time. Knowing a bit of my history (and that my depression began BEFORE I was HIV+), what is your opinion on possible options to lead a better quality of life? I don't want to live like this any longer. (P.S. I've done plenty of "talk therapy" and it really doesn't help very much, so I believe the doctors when they say my depression is organic in origin).

Desperate to be happy,

Sad Sack

Response from Dr. Horwath

It is true that Sustiva causes depression in some people who take it. However, your depression started before your HIV and use of Sustiva, as you pointed out.

There are a variety of effective treatments for depression. Without knowing which drugs you've taken, for how long, and at what doses, it is difficult for me to suggest other options. Some psychiatrists are reluctant to prescribe tricyclic antidepressants or use lithium for augmentation of antidepressants, but these are among a variety of medication strategies that are often effective. I would advise getting a consultation from an expert psychopharmacologist who is experienced with depression (and HIV, if you can find one in your area).



Previous
Response to send in the clowns
Next
Keeping A Good Attitude

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement